Interferon Alpha Treatment

Posted By
8/11/2010 5:03pm
View other posts by
Activity
Replies: 15

Any one out there using interferon alpha treatment. Dr are telling me I cannot have another Pet/Ct Scan until I have gone thorugh the treatment (which I have 9 1/2 months left) and then wait 1 month.

katd

akls - (8/11/2010 - 6:45pm)

I completed a year of interferon on March 16th 2010.  I was told by my onc. that I would have a PET scan after treatment but would have to wait at least a month to get the drug out of my system.  My nurses told me that interferon can cause false positives.  I wasn't scanned at all during treatment.  I had a CT scan before starting.

Amy S. in Michigan

Stage IIIA 5 1/2  years NED Completed 1 year interferon 2009.  God is Good.

Becky - (8/11/2010 - 7:24pm)

Son had one about half way through treatment and then another in July..a few weeks before he stopped treatment. He just finished the year, yay!! His doctors never mentioned that interferon culd cause false positives, although the last one in July was just that...dont know if thats why though.

katd - (8/11/2010 - 9:39pm)

Becky,

Did the scan show other spots. When are you going to have another scan? Did your son have any side effects? How long did they last?

Thanks,

katd

 

Becky - (8/11/2010 - 10:07pm)

The scan showed 3 spots, one on his neck, one in a groin node and another near his abdomen. They did a needle biopsy of the groin node and is was ok, not melanoma but a benign reacitve node (whew). The neck one they are just watching with ultrasound. His primary was on his tongue and he had a neck node dissection with one positive node. This was last summer.

For him the month of IVs was hard but the 11 months of injections not as bad. He was able to go back to college full time.His main side effects were fatigue, and headaches sometimes. I think age was on his side (he was 21) as far as tolerating the interferon as well as he did.

Good luck to you

Becky

katd - (8/11/2010 - 9:35pm)

Amy,

What kind of side effects did you have with the Interferon? Did your blood count stay up during the treatment?

Were you able to work or did you have to quit?  Did you have a scan in April, 2010 and what did it show.

Where was your melanoma and did you have surgery first? I know this is a lot of questions but you know how it it.

Did you do a 1 month long infusion every day before you started the Interferon Injections?

Thanks,

Kathy in Kentucky

katd

akls - (8/11/2010 - 9:56pm)

Kathy,

I had many side effects:  stomach issues, no appetite, fatigue, memory loss, fevers, joint pain, terrible cough, badder infections  and the list goes on.  I did work during the 11 months of self injections.  I'm a teacher so I had the summer off.  I didn't work during the IV's.  I didn't have my scan in April, I waited until July because we had a family vacation in June and I didn't want to ruin it if my scan was bad.  My scan was clear.  My melanoma was on my back. 2.1 mm.  I had WLE and then a LND after my sentinal node came back positive with micromets.  My blood counts never tanked so bad that I had to quit for any length of time.  I did have to take 2 shots off during one week because I had stomach flu.  Interferon isn't easy, but I was glad I did it.

 

Amy S. in Michigan

Stage IIIA 5 1/2  years NED Completed 1 year interferon 2009.  God is Good.

mryouwish - (8/31/2010 - 6:30pm)

my experience

found mole just below left breast 08/2009, diagnosed melnoma 10/20009, 11/2009 first surgery removed cancer and pulled 3 lymphs one tested positive.12/2009 second surgery pulled 25 lymphs and tested neg on all. 01/2011 started daily interferon through iv 02/2011 in home shots 3 days a week.

infusion first day got really bad muscle cramps second day got chills really bad and fever and it got better from there really tired but made it.

the 3 days a week shots are harder for me I have had hair loss,head aches, throwing up sometimes not all the time, chills, fever, no energy and just feel yucky everday light headness, nasea, thinking process slows down and I forget alot now.  I did not have weight loss. I gained weight I was very active to not active and i think that is why. I work everyday im an office manager it can be done but it is hard.

 

If you have any more questions or want more details of what my expericnce is let me know why_me69@msn.com

 

I am currently on the home doses.  I completed 3 weeks at high dose and had eye problems.  Blurred vision, cloudy rooms, nights at night became starie...Its pretty scarry when you have always been 20/20.  I knew it could be a side effect from the med but less than 5% have it.  Of course that is me.  I am stage 3B, no known primary, landed in my groin, got it out and them surgery to take out everything around it.  They were so worried they took 28 of my lympe nodes all negative.  I decided to do the interferon because of the metasis to the lympe node even though all others were not.  I didn't have too much problem with those high doses, mostly headaches....I was curious how you did throughout the year?  I just did my first home dose yesterday and didn't do very well with it?  I dont think I can do it for 11 months.  And I am worried about my eyes, it never went away, the eye clinic didn't find any medical damage, hemorrages or retinal issues?  As far as your question, my dr said he is not scanning me for 6 months after starting treatment.  Thank you and good luck on your scan when they do it....Tersia, Indiana

Remember what's important and make everyday count

katd - (8/16/2010 - 9:02pm)

This is the second time I have been diagnosed. First surgery was done with clear margins and a SLN biopsy on left and right chest with nothing showing up. Now 4 years later the beast raises his ugly head again.

I had surgery to get clean margins on right breast and they stripped lymph nodes on left side due to finding melanoma there. I went through 1 month of treatment intravenously through my port they put in. I am starting my 3rd month of home doses. Side efffects appear to be getting better except for restlessness, anxiety. The first month side effects were dry mouth, nausea, rash, chills, aches, pains, headaches, some hair loss, no appetitie, weakness in legs, etc. Second month was just about the same. Some days I would sleep 12 - 15 hours. Blood count went down so had to take a Procrit injection, last count was up. I am not able to work due to the weakness in my legs, walking and stairs are troublesome. My dosage is 16 miu injection 3 times a week which I was told was based on my weight. I haven't had any trouble with my eyes since the month of intravenously. Not a good idea to drive during that time but now I can drive. This bullentin board really helps with all talking and finding out what we can expect, sharing tips and praying for each other.

katd

Kathy in Kentucky

I was wondering how you were doing. I went threw the complete Interferon program in 1996. That may have been the first year of the drugs approval. That year was not a lot of fun but I am still cancer free!

Starving Artist (Hoping to move to louisville)

Hope springs eternal

katd - (9/24/2010 - 1:15pm)

I am doing pretty good. Side effects are not as bad. BUT each time I go to get my blood count it is running low so I have to get a Procrit Injection. This last time they also gave me a bag of fluids hoping it would help.

I am finishing my 4th month of Interferon Alph Injections 3 times a week. Seven more months to go.

My mother passed away a month ago so I have had some additional stress which has helped.

But God is right here with me each and every day helping through the side effects and anxiety.

I have not lost all my hair but it has gotten very thin. Started wearing wigs this week.

 

Keep In Touch,

Kathy in Kentucky

I was wondering how you were doing. I went threw the complete Interferon program in 1996. That may have been the first year of the drugs approval. That year was not a lot of fun but I am still cancer free!

Starving Artist (Hoping to move to louisville)

Hope springs eternal

I would like some input on the current protocol for administering shots of Interferon during the 9-11 month period after the heavy IV doses. When I was in the Interferon treatment  program in 1996 the patient (me) could give themselves the shots 3x per week. This was a great savings in time since I did not need to drive to the Dr's office as well as allowing me to be home after the shot to deal with the many flu like side effects. It was probably cheaper for my Insurance costs also. A friend of ours just starting the shot portion of the Interferon treatment and has been told by her Oncologist physician that the shots must be administered at his office. Evidently its an Insurance requirement. That just does not make sense for a lot of reasons. Has anybody encountered a similar experience?    

Hope springs eternal

katd - (9/24/2010 - 1:18pm)

I am able to administer my shots at home myself. Yes it is a big help not to have to travel back and forth to the doctor's office every other day. Some days you don't feel like getting dress and going to town.

 

Kathy in Kentucky

Lav4789 - (11/5/2014 - 2:21pm)

I just finished my month of daily shots and took my first shot dose on Monday.  I was trying to be positive and since the dosage is half of the infusion I thought it would be easier.  Unfortunately 2.5 hours after the shot I had severe chills, fever, and restlessness (even while taking adivan, zofran, and aleve).  Hoping that todays shot is better.  This could be a long 48 weeks if not!  I was told that I could get my regular scans every 3 months as planned.  Any tips from anyone about avoiding the chills and fevers?  I would love to hear them.  I am a mom of 2 young kids and feeling yucky is not possible.  Thanks!